zbMATH — the first resource for mathematics

Open surfaces with non-positive Euler characteristic. (English) Zbl 0849.14013
This paper is concerned with a non-complete algebraic surface \(S\) with non-positive topological Euler number \(e(S) \leq 0\) of the form \(S = X - D\), where \(X\) is a smooth complex projective surface and \(D\) is a connected curve on \(X\). The authors first show that, if \(e(S) < - 1\), then there is a morphism \(f : S \to B\) onto a curve \(B\) with \(\overline \kappa (B) = 1\) such that any general fiber is \(\mathbb{P}^1\) or \(\mathbb{C}\), where \(\overline \kappa\) denotes the log Kodaira dimension. Next, in case \(e(S) = 0\) or \(-1\), they show that \(X\) is birationally a ruled surface, hyperelliptic surface, abelian surface or elliptic surface with \(\kappa (X) = 1\). Moreover, the possible types of \(D\) are precisely described in case \(\kappa (X) \geq 0\). From the proofs they get also the following non-complete version of Castelnuovo’s criterion:
Let \(S\) be a smooth quasi-projective surface connected at infinity. Suppose that \(e(S) < - 1\) or \(S\) is affine and \(e(S) < 0\). Then there is a morphism \(S \to B\) onto a curve \(B\) with \(\overline \kappa (B) = 1\) such that any general fiber is \(\mathbb{P}^1\) or \(\mathbb{C}\).
The argument for this is similar to the classical one due to Castelnuovo, with the help of Deligne’s Hodge theory for open varieties. In another important step of the proof the authors rule out the case \(\overline \kappa (S) = 2\) by using R. Kobayashi’s inequality of Miyaoka-Yau type. – Finally, by examining the case in which \(e(S) \leq 0\) and \(D\) has an irrational component, they show that if \(C \subset \mathbb{P}^2\) is a reduced plane curve with \(e (\mathbb{P}^2 - C) \leq 0\), then every irreducible component of \(C\) is rational.
[Reviewer’s remark: The authors give no precise proof of this fact, and the reader may wonder how to rule out the case in theorem 3 (2) (iv). But this can be done by a precise analysis of the structure of singular fibers of \(\mathbb{C}^*\)-fibrations. The reader may find troubles in other places, e.g., in proposition 1, \(V\) is asserted to be a subset of \(Y - C\), which does not seem to be fully correct, since in the proof one needs some birational contractions. But this is harmless for proving proposition 2].
Reviewer: T.Fujita (Tokyo)

14J10 Families, moduli, classification: algebraic theory
14F45 Topological properties in algebraic geometry
14J25 Special surfaces
Full Text: Numdam EuDML
[1] Beauville, A. : Surfaces algébriques complexes , Astérisque 54, 1978. · Zbl 0394.14014
[2] Deligne, P. : Théorie de Hodge II , Publ. Math. I.H.E.S. 40 (1972) 5-57. · Zbl 0219.14007 · doi:10.1007/BF02684692 · numdam:PMIHES_1971__40__5_0 · eudml:103914
[3] Fujita, T. : On the topology of noncomplete algebraic surfaces , J. Fac. Sci. Univ. Tokyo 29, (1982) 503-566. · Zbl 0513.14018
[4] Iitaka, S. : On logarithmic Kodaira dimension of algebraic varieties, Complex analysis and algebraic geometry, Iwanami Shoten , Cambridge Univ. Press, 1977. · Zbl 0351.14016
[5] De Jong, A.J. and Steenbrink, J.H.M. : Proof of a conjecture of W. Veys , To appear in, Indagationes Mathematicae. · Zbl 0857.14019 · doi:10.1016/0019-3577(95)98203-N
[6] Kawamata, Y. : Addition formula of logarithmic Kodaira dimensions for morphisms of relative dimension 1 , Proc. Internat. Symp. on Algebraic geometry, Kyoto 1977, 207-217. Kinokuniya, 1978. · Zbl 0437.14018
[7] Kawamata, Y. : On the classification of noncomplete algebraic surfaces , Lecture Notes in Math. 732, 215-232, Springer (1979). · Zbl 0407.14012
[8] Kobayashi, R. : Uniformization of complex surfaces , Adv. Stud. Pure Math. 18 (1990). · Zbl 0755.32024
[9] Kodaira, K. : On compact analytic surfaces, Analytic functions , Princeton Univ. Press, (1960) 121-135. · Zbl 0137.17401
[10] Miyanishi, M. : Non-complete algebraic surfaces , Lecture Notes in Math., Vol 857, Springer 1981. · Zbl 0456.14018
[11] Miyanishi, M. and Tsunoda, S. : Non-complete algebraic surfaces with logarithmic Kodaira dimension - \infty and with nonconnected boundaries at infinity , Japan. J. Math. Vol 10, No. 2, (1984) 195-242. · Zbl 0596.14023
[12] Suzuki, S. : Sur les operations holomorphes du groupe additif complexe sur le éspace de deux variables complexes , Ann. Sci. École. Norm. Sup. (4), 10, (1977) 517-546. · Zbl 0403.32020 · doi:10.24033/asens.1335 · numdam:ASENS_1977_4_10_4_517_0 · eudml:82004
[13] Veys, W. : Numerical data of resolutions of singularities and Igusa’s local zeta function, Thesis , Katholieke Universiteit, Leuven, (1991).
[14] Zaidenberg, M.G. : Isotrivial families of curves on affine surfaces and characterizations of the affine plane , Math. USSR. Izvestiya 30, (1988) 503-532. · Zbl 0666.14018 · doi:10.1070/IM1988v030n03ABEH001027
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.